Hail, Yellowstone
- When
- May 28, 3:05 PM MST
- Where
- Yellowstone County, 0.48 mi W of Ballantine
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.950, -108.160
A few isolated severe thunderstorms produced some large hail, but mainly sub-severe, along with some strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few isolated severe thunderstorms produced some large hail, but mainly sub-severe, along with some strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 28, 1:57 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT Fri May 28 2021
.DISCUSSION...
Tonight through Saturday night...
The front has already moved through Livingston to Big Timber.
Convection has started to develop. Still expecting more
development farther to the east. Most of the area is still showing
fairly low CAPE, with values less then 500 J/kg. Conditions are a
little better in southeast Montana where values are 500 to 1000.
Shear is pretty good, this setup is going to be fairly CAPE
limited. CAMs are showing a few isolated stronger updrafts, but
the consensus is low on the time and location of these stronger
storms. It does not look like the convection will be getting
organized. The dew point spreads are pretty high, so the main
threat looks like strong wind gusts. This activity will move
through the area through the evening with most of it out before
midnight.
Saturday looks quiet as heights will be rising. There could be an
isolated shower along the Bighorns, otherwise the rest of the area
will be dry. Reimer
Sunday through Thursday...
An upper ridge will dominate most of the extended forecast
period. This ridge will bring mainly dry and warm weather to the
Northern Rockies, with temperatures rising a bit more each day.
There is a slight chance of showers or thunderstorms over the
east on Tuesday as a weak disturbance moves over that area. The
next chance of showers and thunderstorms, this time for all of
southern MT and north central WY, is Thursday afternoon into the
night when the upper ridge becomes more suppressed as an upper air
disturbance tracks east/northeastward from the Pacific Northwest
to northern MT and Saskatchewan. Moisture aloft will also increase
on Thursday, which would further support a few showers and
thunderstorms over the region.
High temperatures will rise from the lower 70s Sunday to the 80s
Tuesday and Wednesday, to lower 90s Thursday. The hot temperatures
on Thursday will be caused by low level southwesterly flow
downsloping the terrain and producing compressional warming before
a cold frontal passage Thursday night. RMS/TWH
&&
.AVIATION...
A cold front will continue to transit the area this afternoon and
evening producing thunderstorms. Brief winds to 40kts are possible
along the front south and east of Billings. A few of the stronger
storms will produce small hail and erratic wind gusts. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 042/066 043/071 046/079 054/083 056/085 059/092 060/086
40/U 00/U 00/U 01/B 00/U 01/U 22/T
LVM 036/066 038/071 041/078 049/081 052/085 056/088 054/082
10/U 00/U 00/U 01/B 00/U 02/T 22/T
HDN 044/067 040/072 044/080 050/083 054/085 055/092 058/087
71/U 00/U 00/U 01/B 00/U 01/U 22/T
MLS 043/066 042/071 044/078 051/083 054/084 057/092 060/086
70/U 00/U 00/U 01/B 00/U 01/U 21/U
4BQ 046/064 042/069 044/076 052/079 052/082 056/090 060/085
60/U 00/U 00/U 01/B 00/B 01/U 11/U
BHK 042/066 041/069 041/075 049/079 051/080 053/087 057/085
80/U 00/U 00/U 02/W 00/U 00/U 11/U
SHR 044/063 040/069 041/075 047/079 051/082 053/088 056/084
42/T 02/T 01/U 01/B 00/U 01/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
359 PM MDT Fri May 28 2021
MTZ170-282230-
Northern Carbon MT-
359 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Joliet, or 18 miles southeast of Columbus, moving east at 30 mph.
Half inch hail and wind gusts in excess of 40 mph are possible with
this storm, along with brief heavy rain and occasional lightning.
Locations impacted include...
Joliet, Fromberg, Edgar, Rockvale and Silesia.
LAT...LON 4540 10902 4558 10901 4559 10880 4555 10880
4555 10877 4552 10876 4552 10870 4547 10870
4546 10865 4543 10868 4540 10868 4537 10870
TIME...MOT...LOC 2158Z 272DEG 29KT 4550 10891
LesterThe Billings radar (KBLX), 36 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Tree leaves were shredded. Car dents and broken car windows also occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953666, 953667, 953668, 953669, 953670, 953671, 953672, 953673, 953675, 953676, 953677, 953678.